Doctors Lounge - Neurology AnswersBack to Neurology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/04/2017.
Forum Name: Neurology Topics
Question: dilantin residue in body ?
|jewelrylady - Wed Nov 05, 2008 7:04 pm||
When an individual stops taking seizure meds.(Dilantin) does it take a while for it to leave the system ? If so, how long ? My son took it for many years and has been off it for 2 months with just one seizure. Sometimes he gets a light-headed feeling and cannot speak, although he hears what is going on around him. Could this be an absence seizure?
|John Kenyon, CNA - Mon Dec 08, 2008 11:09 pm||
The half-life of Dilantin is about 22 hours, with a rough residual presence of 42 hours. The numbers tend to be somewhat lower (shorter duration) in children. Since your son has been off the drug for 2 months there should be no residue of the drug present even in trace amounts.
The apparent seizure activity you describe sounds more like a focal or partial seizure rather than an absence seizure, since with the latter the patient rarely even realizes it's taken place, and so wouldn't be aware of what's going on around him nor remember hearing anything. It's more like a lost moment or a skip in time.
I hope this is helpful to you. Best of luck to you both and please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.